Arkansas, 2010

Damaging Winds in Arkansas, June 17 to 20, 2010

June 17 to 20, 2010 · NWS LZK · 4 events in 2 counties and zones

Heat and humidity combined to touch off isolated severe storms on the afternoon and evening of the 17th and again on the 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heat and humidity combined to touch off isolated severe storms on the afternoon and evening of the 17th and again on the 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jun 17, 5:08 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 17, 5:08 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
608 PM CDT THU JUN 17 2010

.AVIATION...
SCATTERED SHOWERS/STORMS WILL CONTINUE OVER PORTIONS OF THE
CENTRAL AND SOUTH...WITH CONVECTION DIMINISHING AROUND/AFTER
SUNSET. PATCHY MVFR FOG WILL BE POSSIBLE IN THE SOUTH EARLY FRIDAY
MORNING. WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING
SOUTHWEST AT 5 TO 10 KNOTS DURING THE DAY. CU WILL DEVELOP DURING
THE AFTERNOON. WITH RIDGE EXPANDING OVER THE REGION...CONVECTION
ON FRIDAY WILL BE FURTHER SUPPRESSED...SO LITTLE IF ANY PRECIP
EXPECTED. TAFS OUT SHORTLY.
&&

.PREV DISCUSSION... /ISSUED 300 PM CDT THU JUN 17 2010/

SHORT TERM...THIS AFTERNOON THROUGH SUNDAY NIGHT...

THE DOMINANT FEATURE OF THE SHORT TERM PERIOD WILL BE THE BUILDING
UPR RIDGE WHICH WILL ALLOW TEMPERATURES TO CONTINUE TO BE SEVERAL
DEGREES ABOVE NORMAL. THESE WARM TEMPERATURES WILL COMBINE WITH 70
PLUS DEGREE DEWPTS TO CREATE HEAT INDICES OVER 100 DEGREES THROUGH
THIS WEEKEND. THE GREATEST AREA OF CONCERN FOR NEAR HEAT ADVISORY
CRITERIA WILL BE ERN AR...WHERE DRY BLACK SOIL WILL ALLOW
TEMPERATURES TO CREEP NEAR OR POSSIBLY ABOVE 100 FRIDAY THROUGH
SUNDAY.

ISOLATED TO SCATTERED AFTERNOON STORMS THIS AFTERNOON AND FRI
AFTERNOON SHOULD BECOME LESS NUMEROUS THROUGH THE WEEKEND AS UPR
HIGH BUILDS AND LOW LVL MSTR DECREASES SLIGHTLY. AN ISOLATED SVR WX
THREAT CANNOT BE RULED OUT WITH THE STRONGEST OF PULSE STORMS THIS
AFTERNOOON AND FRI AFTERNOON AS THEY COLLAPSE GIVEN A FAIR AMOUNT OF
DRY AIR ALOFT IN THE OBSERVED/FORECAST SOUNDINGS.

FRIDAY...
ENOUGH LOW LVL MOISTURE MAY STILL BE AROUND ON FRIDAY FOR SCT TO
BKN AFTERNOON CU AND ISOLATED STORMS. THIS MAY KEEP HIGHS DOWN A
DEGREE OR TWO OVER PARTS OF THE STATE AND GRIDS ARE ADJUSTED AS
SUCH.

SATURDAY...
SATURDAY LOOKS A BIT DRIER THAN FRIDAY WHICH SHOULD KEEP CU MORE SCT
AND STORMS MORE ISOLATED SO HAVE GONE A DEGREE OR TWO WARMER THAN
FRI. THIS WILL PUSH HEAT INDICES TOWARD 105 AND AN EYE WILL HAVE TO
BE KEPT ON A POTENTIAL ADVISORY FOR SAT AND SUN.

SUNDAY...
SUNDAY LOOKS LIKE A REPEAT OF SAT WITH HEAT INDICES AGAIN PUSHING
TOWARD 105 AND ONLY A VERY ISOLATED STORM POSSIBLE.

THE NIGHTTIME HOURS THROUGH THE PERIOD WILL BE MAINLY CLEAR...
DRY...AND WARM WITH LOWS IN THE MID 70S.

LONG TERM...MONDAY THROUGH THURSDAY...

PREVIOUSLY MENTIONED MID AND UPPER LEVEL RIDGE WILL CONTINUE TO
CONTROL CONDITIONS ACROSS THE MID SOUTH DURING THIS PERIOD.  WILL
NEED TO MONITOR CLOSELY FOR CONDITIONS PROMOTING EXCESSIVE LEVELS OF
HEAT STRESS DURING THIS PERIOD.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...57
Hazardous weather outlook, Jun 17, 2:11 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
311 PM CDT THU JUN 17 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-180945-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
311 PM CDT THU JUN 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER
THE STATE THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE
NOT EXPECTED...HOWEVER A FEW OF THE STRONGEST STORMS COULD PRODUCE
BRIEF SEVERE WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL REMAIN THE DOMINANT WEATHER FEATURE THIS WEEKEND
AND EARLY NEXT WEEK. THIS WILL SUPPRESS MOST THUNDERSTORM
ACTIVITY...THOUGH A FEW ISOLATED THUNDERSTORMS EACH AFTERNOON ARE
NOT OUT OF THE QUESTION. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED.

HEAT INDEX VALUES WILL REACH BETWEEN 100 AND 107 IN THE AFTERNOONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

In the hours before

Special weather statement, Jun 17, 4:06 PM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
506 PM CDT THU JUN 17 2010

ARZ068-172235-
BRADLEY-
506 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY COUNTY UNTIL 535 PM
CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF MORO BAY...MOVING NORTH AT 10
MPH.

PENNY SIZE HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE VICK...GREENS
LAKE...HILO...INGALLS AND HERMITAGE.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jun 17, 4:40 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
540 PM CDT THU JUN 17 2010

ARZ069-172310-
DREW-
540 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR DREW COUNTY UNTIL 610 PM CDT...

AT 539 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONTICELLO...MOVING NORTHEAST AT 10 MPH.

PENNY SIZE HAIL...AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.

AREAS THAT WILL BE AFFECTED INCLUDE MONTICELLO MUNICIPAL
AIRPORT...MONTICELLO...ENON AND COLLEGE HEIGHTS.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jun 17, 5:27 PM CST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
627 PM CDT THU JUN 17 2010

ARZ012-013-172355-
NEWTON-SEARCY-
627 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR NEWTON AND SEARCY COUNTIES UNTIL
655 PM CDT...

AT 627 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARTHENON TO DEER TO
9 MILES SOUTHEAST OF DEER...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE JASPER...MOUNT JUDEA...VENDOR...
PIERCETOWN...WITTS SPRING...HASTY...YARDELLE AND SNOWBALL.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jun 17, 5:36 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
636 PM CDT THU JUN 17 2010

ARZ056-064-180005-
JEFFERSON-LINCOLN-
636 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON AND LINCOLN COUNTIES
UNTIL 705 PM CDT...

AT 635 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM GRADY TO 8 MILES
SOUTHWEST OF GOULD...MOVING NORTHEAST AT 10 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THESE STORMS.

AREAS THAT WILL BE AFFECTED INCLUDE
VARNER...WHITEFIELD...MOSCOW...SWAN LAKE...STAPLE...DOUGLAS...GOULD
AND GRADY.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jun 17, 6:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
716 PM CDT THU JUN 17 2010

ARZ003-004-180045-
BOONE-MARION-
716 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR BOONE AND MARION COUNTIES UNTIL
745 PM CDT...

AT 716 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ZINC...MOVING NORTHEAST AT 20 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE PYATT...WININGTON AND PEEL.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62
Special weather statement, Jun 17, 6:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
758 PM CDT THU JUN 17 2010

ARZ045-046-057-180125-
ARKANSAS-LONOKE-PRAIRIE-
758 PM CDT THU JUN 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR ARKANSAS...LONOKE AND PRAIRIE
COUNTIES UNTIL 825 PM CDT...

AT 757 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STUTTGART MUNICIPAL AIRPORT...MOVING
NORTHEAST AT 15 MPH.

SMALL HAIL...AND WIND GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED WITH
THIS STORM.

AREAS THAT WILL BE AFFECTED INCLUDE
HAZEN...SLOVAK...TOLLVILLE...VABY AND BRUMMITT.

FREQUENT...DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY.

TORRENTIAL DOWNPOURS MAY CAUSE LOCALIZED MINOR FLOODING IN LOW LYING
AREAS. MOTORISTS SHOULD BE ADVISED TO EXPECT REDUCED VISIBILITY DUE
TO THE VERY HEAVY RAIN.

62

The radar

The Little Rock radar (KLZK), 68 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prairie

When
June 17, 7:00 PM CST
Where
Prairie County, (Sgt)stuttgart Municipal Airport
Measured
48 kt (55 mph) measured gust
Property damage
$100
Reported by
AWOS
Coordinates
34.600, -91.570

Thunderstorm Wind, Prairie

When
June 17, 7:05 PM CST to 7:07 PM CST
Where
Prairie County, 1.02 mi NE of Fairmount to 1.49 mi E of Slovak
Measured
52 kt (60 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
34.612, -91.589

A farm shop under construction was blown down, microwave dishes on a communications tower were knocked out of alignment, a few large limbs were blown down, and tin was blown off a barn.

Thunderstorm Wind, Van Buren

When
June 20, 4:30 PM CST
Where
Van Buren County, 0.73 mi N of Culpepper
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.510, -92.521

Trees were blown down on Arkansas Highway 336 near Culpepper.

Thunderstorm Wind, Van Buren

When
June 20, 4:45 PM CST
Where
Van Buren County, 1.58 mi NE of Walnut Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.564, -92.547

Trees were blown down on Arkansas Highway 95 between Clinton and Scotland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226163, 226170, 238498, 238500.